Calculus of Variations and Geometric Measure Theory

A. Davini - M. Zavidovique

Weak KAM theory for nonregular commuting Hamiltonians

created by davini on 12 Jul 2023
modified on 13 Jul 2023


Published Paper

Inserted: 12 jul 2023
Last Updated: 13 jul 2023

Journal: Discrete Contin. Dyn. Syst. Ser.
Volume: 18
Number: 1
Pages: 57–94
Year: 2013

ArXiv: 1102.2334 PDF


In this paper we consider the notion of commutation for a pair of continuous and convex Hamiltonians, given in terms of commutation of their Lax- Oleinik semigroups. This is equivalent to the solvability of an associated multi- time Hamilton-Jacobi equation. We examine the weak KAM theoretic aspects of the commutation property and show that the two Hamiltonians have the same weak KAM solutions and the same Aubry set, thus generalizing a result recently obtained by the second author for Tonelli Hamiltonians. We make a further step by proving that the Hamiltonians admit a common critical subsolution, strict outside their Aubry set. This subsolution can be taken of class C{1,1} in the Tonelli case. To prove our main results in full generality, it is crucial to establish suitable differentiability properties of the critical subsolutions on the Aubry set. These latter results are new in the purely continuous case and of independent interest.